May 10, 2008
I am a 47 y.o. male who has been HIV+ for about four years. My VL has remained very low (undetectable to a high of 3600), but my CD4 count is dropping steadily and was at 424 in my most recent labs. I think that I will need to begin to consider treatment options some time in the coming year, and I am looking for advice on which regimen to choose.
Here's my problem. Even without taking any meds, I've had pretty severe lipodystrophy. I haven't had that much visceral fat accumulation, but I've lost most of the subcutaneous fat in my face, arms, legs, feet, and buttocks. I'm trying to find meds that aren't likely to cause any more lipid issues. Lipo has been horrible, and I really don't want it to get any worse. I know that possible resistance issues may affect which meds I choose, but can you give me some advice on what to avoid? I understand that AZT and d4T are associated with lipoatrophy, and that Kaletra has a bad reputation for causing lipohypertrophy. Are any meds known to be "safe" in terms of lipo? Or is it all just a crap shoot? In other words, is there any actual medical data out there that shows which drugs are likely to cause problems and which aren't?
Thanks in advance for your response.
| Response from Dr. Young
Thank you for your post.
Your case illustrates the very important point that HIV itself is the major risk for developing lipodystrophy-- indeed, there are well documented cases like yours, though usually among persons with more severe disease.
It would be important to distinguish HIV-related fat loss from generalized wasting (which includes muscle loss).
Because medications alone are not the sole factor in determining risk of developing lipo; there are no drugs for HIV that have not been associated with cases of fat changes. Nonetheless, the nucleosides that you list (AZT, d4T) are the ones with the greatest association with fat loss. Currently recommended nukes- tenofovir and abacavir are not thought to be associated with increased risk.
As for non-nukes and protease inhibitors, I believe (on the basis of the ACTG 5142 study) that efavirenz (Sustiva, part of Atripla) may actually cause an increased risk compared with boosted protease inhibitors. Indeed, the ACTG 5142 results address the issue of relative risks of fat loss among persons starting treatment.
I hope this helps and thanks for reading.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.